Advertisement

Do Vitamins Cause Constipation?

Constipation is the most common gastrointestinal issue in the United States, reports the National Digestive Diseases Information Clearinghouse -- it affects approximately 4 million Americans. While anyone can develop constipation, women over age 65 face an increased risk, and so do pregnant women. Several factors -- including poor diet, lack of physical activity, dehydration, irritable bowel syndrome and ignoring the urge to have a bowel movement -- can all cause constipation, but some vitamins and vitamin supplements can also take the blame.

Constipation is usually defined as having bowel movements less than three times a week. People with constipation typically have hard small, difficult to eliminate, often painful bowel movements. Sufferers also often experience a sensation of a full bowel, bloating and straining. Constipation is a symptom, not a disease and most people will experience constipation at some time in their lives. Although constipation is not a serious health condition, if it persists it can lead to complications such as hemorrhoids, fecal impaction and lazy bowel syndrome.

Vitamin D is an essential vitamin found in foods such as eggs and fish. Vitamin D is also available as a supplement. Vitamin D is important to help maintain normal levels of calcium and phosphorus in the blood. It fights disease by boosting your immune system, and also aids in cell growth. However, too much vitamin D can cause constipation, poor appetite, weakness, weight loss and nausea.

Certain vitamin and minerals such as calcium, folic acid and iron are essential for the growth and development of the fetus. Prenatal vitamins are designed to help pregnant women meet the increased need for these nutrients during pregnancy. Prenatal vitamins are available over the counter at any pharmacy and do not need a prescription. According to Drugs.com, prenatal vitamins can cause symptoms such as constipation, stomach pain, diarrhea, peeling skin, severe headache, easy bruising and joint pain.

Multivitamins often contain more than just vitamins. They also provide you with minerals, and their mineral content can cause constipation. Iron in supplements commonly causes constipation, and calcium increases your risk of constipation as well, according to Brown University. If your vitamin supplement also contains herbal extracts, plant compounds or other nutrients, they might also contribute to constipation.

Photo Credits:

This article reflects the views of the writer and does not necessarily reflect the views of Jillian Michaels or JillianMichaels.com.